Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2002, 11:04 PM CDT for Davis County, Iowa. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 11:04 PM CDT (04:04 UTC)
- Expired
- Jun 1, 2002, 12:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Davis County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 12:07 AM CDT | Hail 1 | Floris, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3066 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
111 WUUS53 KDMX 010404 SVRDSM IAC051-010500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1104 PM CDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DAVIS COUNTY IN SOUTHEAST IOWA * UNTIL MIDNIGHT CDT * AT 1102 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF FLORIS...OR ABOUT 3 MILES SOUTHEAST OF OTTUMWA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FLORIS AROUND 1120 PM AND 4 MILES NORTHEAST OF PULASKI AROUND 1140 PM. DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM SATURDAY MORNING FOR SOUTHEASTERN IOWA. KINNEY/FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:15 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 31, 9:15 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT FRI MAY 31 2002 WL UPDATE TO HIKE TEMPS. DECENT WAA WITH WAVERING FNTL BNDRY SRN IA. ON BORDER OF CAP LINE TNGT HWVR DVLP SWELLING CU WITH PSBLE NEW CELLS JUST S OF KDSM AREA. GOES SOUNDINGS SHOW ANY DVLP SHULD BE HI BASED ELEVATED. .DSM...NONE FORSTER
In the hours before
Local storm report, May 31, 10:51 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT FRI MAY 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1049 PM 5 SE EDDYVILLE IA 1 INCH HAIL
05/31/02 WAPELLO REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 31, 11:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT FRI MAY 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1054 PM CHILLICOTHE IA 1.75 INCH HAIL
05/31/02 WAPELLO REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 47 min |
| May 31, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 38 min |
| May 31, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 67 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.